Jump to content




Photo
- - - - -

Topamax vs. Neurontin - Gaba Gaba HEY!


  • Please log in to reply
4 replies to this topic

#1 mysterri

mysterri

    Member

  • Member
  • Pip
  • 11 posts

Posted 18 July 2005 - 07:28 PM

I am on Neurontin right now with not much success.  Heard a lot of good about Topamax but since they both hit Gaba I was wondering if there was much difference between the two?

Thanks,
Terri - BP II
"I think I am, therefore I am.  I think." ~ George Carlin


#2 mysterri

mysterri

    Member

  • Member
  • Pip
  • 11 posts

Posted 18 July 2005 - 09:39 PM

I am on Neurontin right now with not much success.  Heard a lot of good about Topamax but since they both hit Gaba I was wondering if there was much difference between the two?

Thanks,
Terri - BP II

<{POST_SNAPBACK}>



There's a LOT of difference between the 2, but neither is really meant for monotherapy. If it's for your BP you're probably better off with a...um...stronger mood stabilizer. I mean, for me, personally, the Topamax/Neurontin combo rocks my socks, but 1. its a COMBINATION, 2. I am Poster Child for temporal lobe issues, and 3. I take insane doses. Way insane. Plus, Im a known freak.

I'm curious as to why you chose these 2? Have you tried Lamictal? That's getting to be a big hit for the depression heavy BP2 sort...and lots of people like Trileptal, too...EITHER is a better stand-alone than Topamax or Neurontin.

Kassiane

<{POST_SNAPBACK}>


Hey thanks for the response Kassiane!  Well, I have an appointment with a doctor tomorrow and want to go in perpared.  I have been misdx'd all my life and spent 20+ years on an MAOI (which, by the way saved my life so no complaints.)  Now that menopause has reared it ugly head plus a bunch of bad crap has happened, I know I need a change.  I had a gastric bypass in 99 and I am NOT going back there, if you get my drift.  So no weight gain meds, thanks.  How about Lamictal and topamax? 

Terri
"I think I am, therefore I am.  I think." ~ George Carlin

#3 Todd

Todd

    Socrates (photograph above)

  • Member
  • Pip
  • 113 posts

Posted 20 July 2005 - 02:26 PM

Lamictal and Topamax together? I was actually aiming for that combination at one time! It rocks for ultradian cycling, heavy on the depression. But I got a severe rash from Lamictal. Oops. Jerod takes both, they're working pretty well, especially on the seizure end of things. The only thing to look out for, besides the rash, is the combination can make your muscles hurt. This makes sense, as they can prevent atonic seizures-I have atonics sometimes anyway, so I only got sore after gymnastics when I was on both, but then I got REALLY sore, but sometimes it's a major sore. Massages=good.

See www.crazymeds.us/lamictal.html andwww.crazymeds.us/topamax.html for the details. Yay details!

Kassiane

<{POST_SNAPBACK}>


I take both Lamictal, 225mg, Topamax, 50mg, and a tiny dose of Klonopin for Bipolar NOS (primarily depression).

I started with the Lamictal, with mostly positive results, but really started to do well with the addition of even a small dose of Topamax. At 50mg of Topamax, I experience near-constant paresthesia, which is mostly just annoying; at 60mg, it becomes painful. After reading Kassiane's post, I am curious if the interaction between the two drugs could be exasperating the paresthesia and, if so, if anything that could be done to lessen the effects...

Thoughts? I love my Topamax.

Thanks.

Todd.
Diagnosis: Bipolar Disorder NOS (296.90)
Current Medications:
Lamictal (200mg)
Dexedrine (5mg)
Previous Medications:
Adderall, Concerta, Cymbalta, Depakote ER, Effexor XR, Focalin, Geodon, Keppra, Klonopin, Mirapex, Paxil, Provigil, Prozac, Topamax, Valium, Wellbutrin SR, and Zonegran.

#4 Todd

Todd

    Socrates (photograph above)

  • Member
  • Pip
  • 113 posts

Posted 20 July 2005 - 04:43 PM

They both, IIRC, can cause paresthesia. How fast are you titrating? I know I got some tingles from Topamax. But it went away when my body got used to the dose, came back for a while when it was un-used to it, lather rinse repeat.

Signed,
on my way to 550mg or so.

<{POST_SNAPBACK}>


Hi Kassiane:

I have been on Lamictal for nine months without any problems.

For Topamax, and I know this will sound a little uneven, I could go up 15mg every four days (or longer):

15mg Topamax for 4 days.
30mg Topamax for 9 days.
45mg Topamax for 8 days.
60mg Topamax for 12 days.
50mg Topamax for 7 days.

I take all of my Topamax at night. When I hit 60mg, the pain started after a few days. I split the dose to 15mg in the morning, 15mg in the afternoon, and 30mg at night, but then I spent most of my day trying to stay awake. When I put the dose back together at night, the pain resumed. At 50mg, I reverted back to the annoying level of paresthesia, with which I can deal as the Topamax really does help.

I have looked into supplemental potassium, but my blood levels will not permit much supplementation. I really do need to stay awake during the day, and previous doctor supervised trials with a variety of stimulants, including Provigil, eliminate that as an option, and I don't know if it even would be an option. I do benefit from the 50mg dose, but I would love the opportunity to see how I would respond to a larger dose.

Thanks much in advance for any advice.

Todd (on my way to 55mg?).
Diagnosis: Bipolar Disorder NOS (296.90)
Current Medications:
Lamictal (200mg)
Dexedrine (5mg)
Previous Medications:
Adderall, Concerta, Cymbalta, Depakote ER, Effexor XR, Focalin, Geodon, Keppra, Klonopin, Mirapex, Paxil, Provigil, Prozac, Topamax, Valium, Wellbutrin SR, and Zonegran.

#5 mysterri

mysterri

    Member

  • Member
  • Pip
  • 11 posts

Posted 22 July 2005 - 03:57 PM

Wellll, just got back from  the doc and instead of Lamictal or Topamax she put me on Risperdal for the short term.  Since I am going through an immediate crisis (father-in-law just passed away) and my symptoms are becoming worse she thought the Risperdal would work quicker for the interim.

Gotta wait till next week to see how I do. 

Terri
"I think I am, therefore I am.  I think." ~ George Carlin





The content of individual posts on this site are the sole work of their authors and do not necessarily reflect the opinions and/or policies of the Administrators, Moderators, or other Members of the Crazyboards community. Health related topics should not be used for the purpose of diagnosis or substituted for medical advice. It is your responsibility to research the accuracy, completeness, and usefulness of all opinions, services, and other information found on the site, and to consult with your professional health care provider as to whether the information can benefit you.